Pennsylvania, 2004

High Wind in Pennsylvania, December 23, 2004

December 23, 2004 · NWS PBZ · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 23, 4:20 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 23, 4:20 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EST THU DEC 23 2004

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...

SFC LO WL CONT TO STRENGTHEN AS IT MOVES QUICKLY NEWD ACRS WRN PA
THIS MRNG AND INTO QUEBEC THIS EVE. TEMPS ERY THIS MRNG HV WARMED
ABV FRZG ACRS ALL ZNS SO HV ALLOWED WINTER WX ADV TO EXPIRE. HV
POSTED WIND ADV FOR MTN ZNS TDA FOR WINDS GUSTING TO 50 MPH.

RAIN SHWRS WL CHG OVER TO SNOW SHWRS AS COLDER AIR PUSHES IN BHD FNT
TDA. DURATION OF SNOW SHUD BE BRF ENUF FOR JUST LGT ACCUM THIS AFTN.

WL KEEP CHC POPS FOR SNOW SHWRS MOST ZNS TNGT INTO FRI AS CAA CONTS
AND WK UPR SYSTM PULLS ACRS GRTLKS. ANY ACCUM SHUD BE LGT.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

HIGH PRESSURE WILL BUILD IN ON SATURDAY AND KEEP OUR WX DRY THRU ERY
NEXT WK. AFT COLD TEMPS OVR WEEKEND...TEMPS WL MODERATE MON THRU
WED. NEXT PCPN WL ARRIVE MIDWEEK WITH SYSTEM MOVG FM MID MS VLY INTO
GRTLKS.

&&

.AVIATION...

LOW PRESSURE AREA AND ASSOCIATED COLD FRONT MOVING THROUGH THE AREA
TODAY WILL PRODUCE A WIND SHIFT FROM SOUTHEAST TO WEST TO NORTHWEST
TODAY. WIND SHIFT WILL OCCUR IN THE WESTERN SECTIONS OF OUR CWA
EARLY THIS MORNING, CENTRAL PORTION OF CWA DURING THE LATE
MORNING/EARLY AFTN, AND DURING THE AFTERNOON FOR OUR MOST EASTERN
COUNTIES. WITH THE FROPA EXPECT GUSTY WINDS OF 25 TO 35 MPH WITH
GUSTS AS HIGH AS 50 MPH OVER THE HIGHER ELEVATIONS EAST AND
SOUTHEAST OF PITTSBURGH. CIGS TODAY WILL GENERALLY BE MVFR. VSBYS
TODAY WILL BE MOSTLY MVFR IN RAIN THIS MORNING AND SNOW SHOWERS THIS
AFTN, SCT AREAS OF IFR VSBYS WILL ALSO OCCUR IN PCPN.

&&

.PREVIOUS DISCUSSION... (ISSUED 957 PM EST WED DEC 22 2004)

SHORT TERM (REST OF TONIGHT)...
WILL UPDATE CURRENT FORECAST PACKAGE TO LOWER POPS IN THE EASTERN
ZONES UNTIL WELL INTO THE EARLY MORNING HOURS. CURRENT ADVISORY
COUNTIES APPEAR TO BE IN GOOD SHAPE WITH A MIXTURE OF SLEET FREEZING
RAIN AND SNOW. TEMPS WILL LIKELY RISE A BIT IN THE ADVISORY AREAS AS
THE LOW MOVES RAPIDLY NORTH.

PREVIOUS DISCUSSION... (ISSUED 250 PM EST WED DEC 22 2004)

SHORT TERM (THRU FRI NIGHT)...
WHAT A MESS MY WRN AND NWRN ZONES ARE ON THE RAIN-SNOW LINE. ETA
AND GFS MODELS ARE SIMILAR. CROSS SECTIONS SHOW INTRUSION OF COLD
AIR INTO FKL & ZZV AREA THIS AFTN & EVE, THEN IT BECOMES WARMER AS
STRONG SFC LO DEEPENS AND MOVES OVR ZZV 12Z TUE. WL KEEP WINT WX ADV
ALTHO MIXED PCPN WL BE IN AND OUT AT TIMES, UNTIL FINAL CHANGE TO
SNOW AND COLDER THU AFTN. CLIPPER MOVES THROUGH ON FRIDAY WITH CHC
SNOW SHOWERS.

AVIATION
COLD FRONT STAY WEST AND NORTH OF PITTSBURGH WHICH WILL PROVIDE VFR
CONDITIONS FOR MOST OF THE AIRPORTS.  THE NORTHERN ONES ARE
EXPERIENCING SOME FOGGY CONDITIONS WHICH HAVE LOWERED THE
VISIBILITIES SIGNIFICANTLY.  THE BOUNDARY IS EXPECTED TO REMAIN JUST
OUT OF THE CWA AS A LOW MOVES UP FROM THE GULF.  AFTER IT MOVES
NORTHEAST THE COLD FRONT WILL PULL THROUGH TOMORROW.

LONG TERM (SATURDAY THROUGH WEDNESDAY)
COLD HIGH PRESSURE WILL BUILD IN ON SATURDAY AND LAST THROUGH MOST
OF THE PERIOD.  THIS WILL PROVIDE DRY WEATHER.  THE WEEKEND WILL BE
QUITE COLD WITH WARMING TEMPERATURES THROUGH THE PERIOD.  A COLD
FRONT WILL THEN BRING THE POTENTIAL FOR RAIN LATE WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FOR MDZ001 FROM 4 AM THURSDAY UNTIL 4 PM
     THURSDAY.
OH...NONE.
PA...WIND ADVISORY FOR PAZ023-PAZ030-PAZ032 FROM 4 AM THURSDAY
     UNTIL 4 PM THURSDAY.
WV...WIND ADVISORY FOR WVZ023-WVZ041 FROM 4 AM THURSDAY UNTIL 4 PM
     THURSDAY.

&&
Hazardous weather outlook, Dec 23, 5:25 AM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 AM EST THU DEC 23 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-232100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
525 AM EST WED DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THE NATIONAL WEATHER SERVICE IN PITTSBURGH PA HAS ISSUED A WIND
ADVISORY FOR INDIANA...WESTMORELAND AND FAYETTE COUNTIES IN
PENNSYLVANIA...TUCKER AND PRESTON COUNTIES IN WEST VIRGINIA AND
GARRETT COUNTY IN MARYLAND.

WINDS MAY GUST TO 50 MPH AS A STRONG COLD FRONT SWEEPS THROUGH THE
REGION TODAY.

.DAYS TWO THROUGH SEVEN...

WIND CHILL ADVISORIES MAY BE NEEDED FRIDAY NIGHT AND CHRISTMAS
MORNING WITH WIND CHILL VALUES APPROACHING 10 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Westmoreland

When
December 23, 8:50 AM EST
Where
Westmoreland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER

3 roofs blown off in Latrobe.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428145.